Mississippi, 2008

Flash Flood and Hail in Mississippi, May 26 to 27, 2008

May 26 to 27, 2008 · NWS JAN · 13 events in 7 counties and zones

An early summer type pattern developed across the region briefly and brought scattered afternoon thunderstorms to the area. A few of these became severe and brought some damaging winds and a little small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An early summer type pattern developed across the region briefly and brought scattered afternoon thunderstorms to the area. A few of these became severe and brought some damaging winds and a little small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 26, 3:10 PM CST, 37 minutes earlier.

Area forecast discussion, May 26, 3:10 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT MON MAY 26 2008

.DISCUSSION...SHORT TERM(TONIGHT THROUGH TUESDAY NIGHT) MAIN UPPER
RIDGE AXIS OVER THE LOWER MS VALLEY THIS PAST WEEKEND HAS EDGED SWWD
WITH WEAK TROUGH AXIS OVER THE MID MS VALLEY BRINGING BETTER WLY FLOW
TO THE MID SOUTH AND NORTH MS. SURFACE HIGH WELL TO THE EAST AND LOW
LEVEL MOISTURE MORE EVENLY SPREAD ACROSS THE CWFA ON SLY WINDS.
MLCAPES ABOUT 2500-3000J/KG ON LATEST SPC MESOANALYSIS WITH LIFTED
INDEXES ABOUT -8 AND 7-500MB LAPSE RATES OF 6C. INCREASING 850MB WSW
FLOW OF 25KTS AND SHEAR AXIS ALOFT WILL HELP KEEP STORMS GOING LATER
TONIGHT AS MORE MCS ACTION UPSTREAM IN THE OZARKS REGION WORKS ESE.

PWATS CREEP BACK UPWARD TO NEAR 1.7-1.8 INCHES TUESDAY AFTERNOON WITH
BEST 850MB THETA E AXIS FROM W TO E OVER SERN AR AND THE NRN HALF MS.
NAM12 AND NCEP WRF MODEL RUNS BRING MORE CONVECTION SEWD INTO OUR
CWFA TUESDAY AFTERNOON AND TUESDAY NIGHT AS UPPER RIDGE AXIS BACKS
OFF FARTHER W. A 500MB TROUGH/WIND SHIFT ARRIVES DURING THE NIGHT
TO MAINTAIN MCS ACTIVITY UNDER A PERSISTENT ALBEIT WEAK UPPER(200MB)
DIVERGENCE ZONE. SPC HAS OUTLOOKED SLIGHT RISK FOR LOCATIONS N OF
I-20 TUESDAY AND BELIEVE MUCH OF THE RISK COULD WELL BE FOCUSED ON
TUESDAY EVENING FOR OUR CWFA.

DIGITAL MOS GUIDANCE SEEMS BETTER LOCKED IN ON TEMPS WITH PRIMARY
ADJUSTMENTS MADE TO POPS WHICH WERE BOOSTED SLIGHTLY FOR NRN HALF
OF CWFA THIS EVENING AND AGAIN LATER TUESDAY. ALSO PREFER TO HANG ON
TO POPS FOR TUESDAY NIGHT VERSUS DROPPING ALTOGETHER./40/

LONG TERM(WEDNESDAY THROUGH MONDAY)...FOR THE 12Z RUN MEDIUM RANGE
AND ENSEMBLES CONTINUE TO BE IN GENERAL AGREEMENT WITH THE UPPER
PATTERN FOR THE PERIOD. UPPER RIDGE OVER THE REGION WILL AMPLIFY SOME
AS CANADIAN SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN US.
THIS WILL SEND A WEAK FRONT THROUGH THE REGION ON WEDNESDAY INTO
THURSDAY WITH A PRETTY GOOD CHANCE OF RAIN. THE WEAK SURFACE FRONT
WILL HANG AROUND THE REGION ACROSS THE SOUTH THURSDAY INTO FRIDAY. BY
FRIDAY THE UPPER TROUGH WILL KICK OUT AS AN UPPER WEAKNESS DEVELOPS
IN THE UPPER RIDGE FROM THE WEST. THE UPPER RIDGE WILL MODIFY SOME
FROM THE NORTH AS A SERIES OF SHORT WAVES MOVES EAST NORTH OF THE
REGION. TODAYS MODELS CONTINUE NOT TO SHOW MUCH ENERGY PUSHING TOWARD
THE SOUTH FOR SATURDAY INTO MONDAY. SO WILL MAINTAIN JUST SMALL
ISOLATED DIURNAL POPS. A SHORT WAVE WILL COME OUT OF SOUTH CANADA AND
WILL HELP TO DEVELOP AN EASTERN US TROUGH BY SUNDAY NIGHT INTO
MONDAY.

AS FAR AS POPS ARE CONCERN STICKING WITH CURRENT FORECAST POPS...WITH
THE BEST POPS FOR AROUND THE TIME FOR FRONTAL PASSAGE AT WEDNESDAY.
ALSO KEPT CLOSE TO CURRENT FORECAST TEMPS FOR WEDNESDAY AND WEDNESDAY
NIGHT.

TEMPS FOR WEDNESDAY THROUGH MONDAY LOOKED TO BE ON TRACK. HIGHS WILL
RANGE FROM THE LOWER 80S TO LOWER 90S. LOWS WILL RANGE FROM THE LOWER
60S TO LOWER 70S./17/

PREVIOUS LONG TERM...WEDNESDAY THROUGH MONDAY...RIDGING ALOFT WILL
CONTINUE AS WE MOVE INTO WEDNESDAY...BUT THE AREA WILL SEE A
SHORTWAVE MOVE TO THE NORTH OF THE AREA DURING THE MID WEEK. THIS
WILL BRING A WEAK BOUNDARY SLOWLY THROUGH THE CWFA FOR WEDNESDAY AND
THURSDAY. MODELS INDICATE THAT THIS BOUNDARY WILL MOVE RATHER
SLOWLY...AFFECTING MAINLY THE NORTHERN HALF OF THE CWFA FOR
WEDNESDAY. IT SHOULD BRING MORE CHANCES OF RAIN TO THE AREA THURSDAY
BEFORE MOVING TO EXTREME SOUTHERN PORTIONS OF THE CWFA BY THURSDAY
EVENING. THIS BOUNDARY SHOULD BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO THE CWFA ON WEDNESDAY AND THURSDAY. THE AREA MAY
EVEN SEE A THUNDERSTORMS REACH THE STRONG SIDE AS THERE WILL BE
FORCING WITH THE FRONT AND ENOUGH INSTABILITY. WILL HOLD OFF AT THIS
POINT ON MENTIONING IN THE HWO. THE BOUNDARY IS EXPECTED TO LINGER
JUST SOUTH OF THE HWY 84 CORRIDOR FOR THURSDAY NIGHT INTO
FRIDAY...WHICH WILL ALLOW FOR ISOLATED ACTIVITY FOR THE EXTREME
SOUTHERN PORTIONS OF THE CWFA INTO FRIDAY. THE ONLY CHANGES MADE TO
POPS FOR THIS PORTION OF THE FORECAST WAS TO RAISE FOR TUESDAY NIGHT
TO ACCOUNT FOR LINGERING ACTIVITY INTO THE LATE AFTERNOON AND EVENING
HOURS...ESPECIALLY FOR NORTHERN PORTIONS OF THE CWFA.

FOR THE MOST PART...FRIDAY AND INTO THE WEEKEND SHOULD REMAIN RATHER
DRY.  THERE WILL BE A SMALL POSSIBILITY FOR SOME ISOLATED AFTERNOON
ACTIVITY BUT THIS SHOULD BE RATHER ISOLATED.  OVERALL HAVE REMAINED
RATHER CLOSE TO GUI FOR POPS FOR FRIDAY AND THROUGH THE WEEKEND.
ANOTHER WEAK SHORTWAVE IS EXPECTED TO MOVE TO THE NORTH OF THE AREA
FOR THE LATE WEEKEND...WHICH WILL BRING SMALL RAIN CHANCES TO THE
AREA FOR SUNDAY INTO MONDAY AS A WEAK BOUNDARY MOVES THROUGH THE
REGION.

TEMPERATURES WILL BE RATHER CLOSE TO CLIMATOLOGY FOR THE MIDDLE TO
LATTER HALF OF THE WORK WEEK AS THE BOUNDARY IS MOVING THROUGH THE
AREA.  HIGH PRESSURE WILL TAKE STRONGER CONTROL OF THE REGION FOR
THE LATE WEEK AND INTO THE WEEKEND...AND THIS WILL ALLOW FOR
SLIGHTLY WARMER TEMPERATURES.  OVERALL HAVE REMAINED RATHER CLOSE TO
GUI FOR TEMPERATURES THROUGH THE EXTENDED. /14/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR TAF SITES THROUGH 03Z
EXCEPT IF ISOLATED/SCATTERED TSRA DEVELOP NEARBY. EXPECT SHRA/TSRA
WILL BE DYING OUT BY 06Z TONIGHT. THEN BROKEN STRATUS COULD REDEVELOP
LATE TONIGHT FOR MANY PORTIONS MAINLY 10-14Z TUESDAY AS LIGHT SLY
FLOW CONTINUES IN LOWEST LEVELS. THERE COULD ALSO BE MVFR/PATCHY IFR
FOG VISIBILITIES EARLY TUESDAY AT JUST ABOUT ANY LOCATION...MAINLY
WHERE RAINFALL OCCURS. OTHERWISE...FOG SHOULD BE RATHER SHORT-LIVED.
/40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  91  69  86 /  22  18  19  35
MERIDIAN      69  88  66  86 /  12  24  19  35
VICKSBURG     71  91  71  87 /  25  15  19  34
HATTIESBURG   70  91  67  87 /  11  16  19  28
NATCHEZ       72  91  70  87 /  16  17  15  30
GREENVILLE    73  90  71  87 /  50  25  26  41
GREENWOOD     73  89  70  86 /  45  33  27  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

99/99/99
Hazardous weather outlook, May 26, 1:41 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT MON MAY 26 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS
BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH ABOUT 10 PM
THIS EVENING. LOCALLY HEAVY DOWNPOURS UP TO ONE INCH ARE POSSIBLE
WHERE THE STORMS FORM.

ON TUESDAY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
ALONG THE HIGHWAY 82 CORRIDOR AND NORTH OF A MACON MISSISSIPPI TO
BASTROP LOUISIANA LINE DURING THE AFTERNOON HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS BETWEEN 50 TO 60 MPH...HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AN UPPER LEVEL DISTURBANCE
WILL COMBINE WITH RICH GULF MOISTURE AND DAYTIME HEATING TO TRIGGER
THE STORMS ALONG SURFACE OUTFLOW BOUNDARIES THAT DROP INTO THE REGION
FROM THE NORTHWEST. THE STORMS COULD PERSIST INTO TUESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR A FEW HOURS LATER TUESDAY OR TUESDAY
EVENING. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40/17

In the hours before

Local storm report, May 26, 2:47 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MINTER CITY             33.75N 90.29W
05/24/2008  E0.75 INCH       LEFLORE            MS   PUBLIC

            PEA TO PENNY SIZED HAIL FELL.

&&

CME
Local storm report, May 26, 2:58 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 S WEST POINT          33.56N 88.64W
05/24/2008  E0.88 INCH       CLAY               MS   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL ON THE S SIDE OF TOWN.

&&

CME

The radar

The Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Lowndes

When
May 26, 3:47 PM CST to 4:00 PM CST
Where
Lowndes County, 5 mi S of (Cbm)columbus Afb
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.578, -88.450

Thunderstorm Wind, Forrest

When
May 26, 3:55 PM CST
Where
Forrest County, 1.87 mi SSE of Petal
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.326, -89.254

A couple trees were blown down.

Thunderstorm Wind, Lowndes

When
May 26, 4:10 PM CST
Where
Lowndes County, 2.88 mi S of (Cbm)columbus Afb to 2.66 mi S of (Cbm)columbus Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.608, -88.450

A power line was blown down off Mike Perra Road and a tree was down off Stinson Creek Road.

Lightning, Forrest

When
May 26, 4:12 PM CST
Where
Forrest County, 1.69 mi SE of Eatonville
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.405, -89.308

A home was struck by lightning.

Thunderstorm Wind, Jasper

When
May 26, 4:50 PM CST
Where
Jasper County, 0.91 mi SW of Heidelberg
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.870, -89.010

Several trees were blown down just southwest of Heidelberg. One vehicle was heavily damaged by a fallen tree in this area as well.

Hail, Smith

When
May 26, 5:13 PM CST
Where
Smith County, 0.69 mi S of Taylorsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.820, -89.430

Thunderstorm Wind, Lowndes

When
May 26, 5:15 PM CST
Where
Lowndes County, 1.38 mi S of New Hope
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
33.450, -88.320

A couple trees were blown down, one tree landed on a horse.

Thunderstorm Wind, Lowndes

When
May 26, 5:25 PM CST
Where
Lowndes County, 1.18 mi NNW of Mc Crary
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.485, -88.310

A few trees were blown down off Mt. Vernon Road.

Thunderstorm Wind, Lowndes

When
May 26, 5:25 PM CST
Where
Lowndes County, 3.2 mi N of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.516, -88.313

A couple trees were blown down.

Thunderstorm Wind, Marion

When
May 26, 6:03 PM CST
Where
Marion County, 2.25 mi NW of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.220, -90.030

A few trees were blown down near the county line.

Flash Flood, Marion

When
May 26, 7:25 PM CST to 9:00 PM CST
Where
Marion County, 1.21 mi ESE of Fortenberry to 1.67 mi NNW of Columbia Marion Arpt
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
31.294, -89.851

A slow moving cluster of thunderstorms dumped 4 to 6 inches in rain across central Marion county causing the worst flooding in 10 years in and around Columbia. All the rain fell in 1 to 2 hours which flooded nearly all the streets in Downtown Columbia and several surrounding roads. Around 40 businesses suffered either minor or major flooding as 1 to 4 feet of water impacted those buildings. A tremendous amount of merchandise was damaged, varying from books to wood furniture, by the flood water. In addition to the businesses, nearly a dozen homes were flooded around town as well.

Thunderstorm Wind, Clay

When
May 27, 1:15 PM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.610, -88.640

A few trees and power lines were blown down around West Point.

Thunderstorm Wind, Choctaw

When
May 27, 1:55 PM CST
Where
Choctaw County, 3.57 mi NW of Chester to 4.64 mi N of Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.406, -89.275

Numerous large limbs were blown down across the Natchez Trace.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104415, 104418, 104433, 104425, 104438, 104444, 104451, 104452, 104453, 104455, 104456, 104460, 104463.